Iowa, 2020

Drought in Iowa, August 1 to 31, 2020

August 1 to 31, 2020 · NWS FSD · 7 events in 7 counties and zones

Precipitation of 25 to 50 percent of normal along with above normal temperatures led to worsening of drought conditions across northwest Iowa.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$7.7 million
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Precipitation of 25 to 50 percent of normal along with above normal temperatures led to worsening of drought conditions across northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 9:34 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 31, 9:34 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1034 PM CDT Fri Jul 31 2020

.SHORT TERM...(This Evening through Saturday)
Issued at 402 PM CDT Fri Jul 31 2020

Another day featuring a diurnal cumulus field, focused in areas with
slightly cooler temps off-surface. Largely northerly flow aloft
between central MS valley trough and secondary energy into northwest
MN, with a trailing surface front from northwest MN into south
central ND. Nice thermal ridge poking through central SD with temps
into the lower to mid 90s between a pre-frontal trough and the
advancing cold front even into north central SD and far southern ND.
A couple of isolated storms have developed along this pre-frontal
feature given a relatively uncapped 1000-1500 J/kg MLCAPE.  CAMS,
while likely correct on the isolated to scattered nature to
convection, are way off on the timing of development, as much as 4-5
hours in the immediate term.  Thus, have somewhat accelerated the
mention for isolated storms in the very late afternoon along the SD
portion of Highway 14 and toward K9V9. However, these storms could
be somewhat perishable in the grand scheme with the deeper forcing
back along the cold front. However, the environment through mainly
early evening would be very marginally capable of perhaps a severe
wind gust in any stronger convection, but the modest CAPE/low shear
environment will lose much of its luster at the end of the diurnal
cycle.

Additional storms working southward through the night, with a
maximum in coverage somewhat earlier in the night. Agree with the
trends shown in CAMS as well as the lower-res solutions that
indicate a diminishing potential heading further south/southeast
through the night. Frontal zone likely to make it into SW MN and far
southeast SD by late night.

Likely not be a great deal of convection remaining by daybreak
Saturday, with best chances likely closer to the upper energy
digging into east central SD/southwest MN. Frontal zone looks to
focus lift forcing through the later morning and afternoon hours
as the wave shears southward through the region, so have enhanced
the PoPs mainly through eastern portions of southwest MN/northwest
IA starting mid to late morning and continuing in the afternoon.
Severe parameters remain unremarkable with at best sub-modest
MLCAPE and shear remaining anemic. Will have to watch the somewhat
slow movement to any persistent areas of storms, as could put
down somewhat more QPF than the average-type values in the grids.
Certainly will trend cooler for most spots, perhaps close to
today's readings in parts of NW IA. Northerly winds could be a
touch breezy behind the front in the midday and afternoon hours.

.LONG TERM...(Saturday Night through Friday)
Issued at 402 PM CDT Fri Jul 31 2020

Probably carrying chances a bit too long, but kept a low PoP in
eastern portions of SW MN and NW IA as the last bit of upper trough
slips by, but mainly looks to be a showery threat in the evening at
worst.  Northerly winds persist, but should be less gusty through
the night, with some lower clouds/moisture rotating through mainly
areas east of I-29.

Sunday finds the trough to the east bringing a pool of cooler air
aloft. Still looks more than sufficient with the late July sun and
cyclonic lower level flow to suggest a threat for showers developing
by midday.  Hard to see enough depth at face value in forecast
vertical profiles, but would not take much more temp/dewpoint
nudging to get at least a minimal threat for an isolated rumble.
Threat looks to be mainly southwest MN toward the IA Great Lakes
area, but should at least be a decent cumulus field (or better than
decent) back into southeast SD/northeast NE.  Should also work to
become a bit breezy again with continuation of cold to neutral
advection at lower levels, keeping highs in the 70s.

Will probably be adding in a few more clouds than currently
expecting for Monday, but harmless cumulus once again as the low-
level ridge axis takes up residence across the area. Mixing likely
leading to a bit more wind especially east of I-29, but a pretty
solid day by summer standards with a continuation of comfortable 70s.
Tuesday offers up much the same as winds begin to take on a more
southerly edge.

Longer range past Tuesday evening finds ridge nudging eastward and
shifting the greater baroclinicity toward the area through the end
of the week. Details are difficult to glean from the various timing
of features, thus maintaining fairly low PoPs much of the time seems
appropriate, if perhaps not a shade overdone.  Gradually favoring
warmer temps with more humidity by late week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1033 PM CDT Fri Jul 31 2020

A frontal boundary will slide through the area tonight into
Saturday, bringing the possibility of isolated to scattered
thunderstorms. Light winds will become northwesterly behind the
front, gusting around 20 kts on Saturday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...JM
Hazardous weather outlook, Jul 31, 3:06 AM CST, 20 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CDT Fri Jul 31 2020

MNZ071-072-097-NEZ013-014-SDZ038>040-050-052>071-010915-
Lincoln-Lyon-Pipestone-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-Union-
406 AM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for southwest Minnesota,
northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered storms will be possible tonight. These storms
are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-010915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-
406 AM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected across the area Saturday
afternoon and early evening. While severe weather is not expected,
locally heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Cherokee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cherokee forecast zone
Crop damage
$1.1 million
Reported by
Drought Monitor
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued through the month. Rainfall of less than 50 percent of normal along with above normal temperatures sustained the short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Ida

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ida forecast zone
Crop damage
$1.9 million
Reported by
Drought Monitor
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued through the month. Rainfall of less than 50 percent of normal along with above normal temperatures sustained the short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, O'Brien

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
O'Brien forecast zone
Crop damage
$550,000
Reported by
Drought Monitor
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued through the month. Rainfall of less than 50 percent of normal along with above normal temperatures sustained the short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Plymouth

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Plymouth forecast zone
Crop damage
$668,000
Reported by
Drought Monitor
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued through the month. Rainfall of less than 50 percent of normal along with above normal temperatures sustained the short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Sioux

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sioux forecast zone
Crop damage
$1.5 million
Reported by
Drought Monitor
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued through the month. Rainfall of less than 50 percent of normal along with above normal temperatures sustained the short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Woodbury

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Woodbury forecast zone
Crop damage
$617,000
Reported by
Drought Monitor
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued through the month. Rainfall of less than 50 percent of normal along with above normal temperatures sustained the short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Buena Vista

When
August 4, 12:00 AM CST to August 31, 11:59 PM CST
Where
Buena Vista forecast zone
Crop damage
$1.4 million
Reported by
Drought Monitor
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Moderate (D1) drought evolved to severe (D2) drought conditions early in the month. Rainfall of less than 50 percent of normal along with above normal temperatures contributed to the worsening short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914884, 914886, 914887, 914888, 914889, 914890, 914876.